Florida, 2009

Hail and Damaging Winds in Florida, May 26, 2009

May 26, 2009 · NWS MFL · 6 events in 3 counties and zones

Another day of strong diurnal thunderstorms produce high wind gusts and hail across South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Another day of strong diurnal thunderstorms produce high wind gusts and hail across South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 26, 1:14 PM EST, 31 minutes earlier.

Area forecast discussion, May 26, 1:14 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
214 PM EDT TUE MAY 26 2009

...HIGHEST RAIN CHANCE CONTINUES FOR THE EAST COAST METRO AREAS THIS
WEEK...

.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES HAS DEVELOPED EARLY THIS
AFTERNOON WITH SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZES.
THE WEST COAST SEA BREEZE WILL CONTINUE TO MOVE EAST ACROSS SOUTH
FLORIDA THIS AFTERNOON..WHILE THE EAST COAST SEA BREEZE REMAINS
OVER THE EAST COAST METRO AREAS...DUE TO THE SOUTHWEST STEERING
FLOW. THIS MEANS THAT THE INTERIOR AND EAST COAST METRO AREAS
WILL CONTINUE TO SEE THE SHOWERS AND THUNDERSTORMS INCREASE IN
COVERAGE...WHILE THE WEST COAST AREAS WILL BE MOSTLY DRY THIS
AFTERNOON. SO WILL CONTINUE THE SCATTERED TO NUMEROUS POPS OVER
THE INTERIOR AND EAST COAST METRO AREAS FOR THIS AFTERNOON...WHILE
LOWERING THE POPS TO SLIGHT CHANCE FOR THE WEST COAST METRO AREAS.

AT THE SAME TIME...A SHORT WAVE IN THE MID TO UPPER LEVELS OF THE
ATMOSPHERE OVER THE EASTERN GULF OF MEXICO WILL MOVE EAST THROUGH
SOUTH FLORIDA THIS AFTERNOON INTO THIS EVENING. THIS SHORT WAVE
WILL KEEP THE MID TO UPPER LEVELS COOL...AND ALLOW FOR THE
STRONGEST STORMS TO PRODUCE HAIL...GUSTY WINDS...AND HEAVY
RAINFALL. SO WILL MENTION A FEW STRONG STORMS ALONG THE EAST COAST
METRO AREAS FOR THIS AFTERNOON INTO EARLY EVENING.

THE SHOWERS AND THUNDERSTORMS SHOULD DIE OUT SLOWLY THIS EVENING
OVER THE INTERIOR AND EAST COAST METRO AREAS AS THE HEATING OF THE
DAY IS LOST. THE WEST COAST METRO AREAS COULD SEE A FEW SHOWERS OR
THUNDERSTORMS OVERNIGHT...DUE TO THE LIGHT SOUTHWEST WIND FLOW
OVER THE CWA.

THE RIDGE OF HIGH PRESSURE OVER FLORIDA KEYS WILL REMAIN NEARLY
STATIONARY THROUGH END OF THIS WEEK. THIS WILL KEEP THE CWA IN A
SOUTHWEST STEERING FLOW WHICH WILL FOCUS THE HIGHEST POPS OVER THE
EAST COAST METRO AREAS EACH DAY. SO HAVE GONE WITH SCATTERED TO
NUMEROUS POPS ALONG THE EAST COAST METRO AREAS TAPERING DOWN TO
LOW END SCATTERED POPS ALONG THE WEST COAST METRO AREAS.

THERE IS ALSO ANOTHER SHORT WAVE OVER THE CENTRAL GULF OF MEXICO
SEEN IN THE WATER VAPOR IMAGERY THAT WILL ALSO MOVE EAST AND INTO
SOUTH FLORIDA ON WEDNESDAY WHICH WILL KEEP THE COOL AIR ALOFT IN
PLACE. SO WILL CONTINUE TO MENTION A FEW STRONG STORMS WITH GUSTY
WINDS...HAIL...AND LOCALLY HEAVY RAINFALL IN THE HWO FOR WEDNESDAY.

TEMPERATURES EACH DAY THIS WEEK WILL BE AROUND 90 OVER THE EAST
COAST METRO AREAS TAPERING DOWN TO THE MID 80S OVER THE WEST COAST
METRO AREAS FOR THE HIGHS. THE LOWS WILL BE IN THE LOWER TO MID
70S OVER THE METRO AREAS WITH MID TO UPPER 60S OVER THE INTERIOR
AREAS EACH NIGHT THIS WEEK.

.EXTENDED FORECAST...
A WEAK COLD FRONT WILL WORK INTO SOUTH FLORIDA FROM THE NORTH THIS
WEEKEND BEFORE WASHING OUT. HIGH PRESSURE WILL THEN BUILD BACK
INTO SOUTH FLORIDA EARLY NEXT WEEK FROM THE ATLANTIC WATERS. THIS
PATTERN WILL BRING IN A LITTLE BIT OF DRIER AIR TO THE CWA THIS
WEEKEND. IT WILL ALSO REFOCUS THE HIGHEST POPS FROM THE EAST
COAST METRO AREAS EARLY THIS WEEKEND TO THE WEST COAST METRO
AREAS BY EARLY NEXT WEEK. SO HAVE KEPT THE 20 TO 30 PERCENT POPS
OVER THE CWA THIS WEEKEND...AND THEN PUT HAVE THE HIGHEST POPS OVER
THE WESTERN AREAS EARLY NEXT WEEK.

&&

.MARINE...
THE WINDS WILL BE FROM THE SOUTH TO SOUTHWEST DIRECTION TONIGHT
THROUGH EARLY THIS WEEKEND...BEFORE SWINGING TO A SOUTHEAST
DIRECTION BY END OF THIS WEEKEND. THE SPEEDS WILL ALSO REMAIN
BELOW 15 KNOTS THROUGH THIS WEEKEND. THE SEAS WILL ALSO BE 2 FEET
OR LESS THROUGH THE WEEKEND.

SO BOATING CONDITIONS SHOULD BE GOOD OUTSIDE OF THE SHOWERS AND
THUNDERSTORMS...AS THERE WILL BE NO HEADLINES IN EFFECT FOR ALL OF
THE SOUTH FLORIDA WATERS.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL ALSO REMAIN WELL ABOVE CRITICAL VALUE
OVER ALL OF SOUTH FLORIDA THIS WEEK. SO NO PROBLEMS WITH THE FIRE
WEATHER THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  89  72  87 / 40 60 40 60
FORT LAUDERDALE  74  89  74  87 / 40 50 40 50
MIAMI            75  90  75  88 / 40 50 40 50
NAPLES           72  86  72  85 / 20 40 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, May 26, 8:15 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
915 AM EDT TUE MAY 26 2009

FLZ063-066>075-168-172>174-270600-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
915 AM EDT TUE MAY 26 2009

...SCATTERED TO NUMEROUS THUNDERSTORMS INTERIOR AND EAST...
...SOME STRONG THUNDERSTORMS POSSIBLE...
...LOCAL FLOODING POSSIBLE DUE TO HEAVY RAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT
SOUTH FLORIDA TODAY AND INTO EARLY THIS EVENING. LOCALLY HEAVY
RAINS ,FREQUENT LIGHTNING STRIKES, GUSTY WINDS AND POSSIBLE HAIL
CAN BE EXPECTED.

WIND: WIND GUSTS TO 50 MPH WILL BE POSSIBLE IN THE STRONGER
THUNDERSTORMS.

HAIL: DIME-SIZED HAIL WILL BE POSSIBLE IN THE THUNDERSTORM
ACTIVITY.

FLOODING: THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. THE THUNDERSTORMS WILL BE SLOW
MOVING AND WITH ALREADY SOILS SATURATED FROM RAINS THE PAST FEW
DAYS, THIS COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY AFFECTING MAINLY THE INTERIOR AND EAST PORTIONS OF SOUTH
FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 26, 1:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
224 PM EDT TUE MAY 26 2009

FLZ073-173-261900-
INLAND MIAMI-DADE FL-COASTAL MIAMI-DADE COUNTY FL-
224 PM EDT TUE MAY 26 2009

...STRONG THUNDERSTORMS MOVING TOWARD KROME AVENUE...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
MICCOSUKEE RESORT TO 4 MILES WEST OF HOMESTEAD GENERAL AIRPORT...
MOVING EAST AT 10 MPH.

THESE STORMS WILL AFFECT...

HOMESTEAD GENERAL AIRPORT...
MICCOSUKEE RESORT...
INTERSECTION KROME AND KENDALL DRIVE...
INLIKITA...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2583 8045 2547 8046 2547 8064 2584 8062
TIME...MOT...LOC 1823Z 270DEG 11KT 2581 8057 2548 8060

TINGLER
Special weather statement, May 26, 1:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
228 PM EDT TUE MAY 26 2009

FLZ067-068-071-072-261900-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
228 PM EDT TUE MAY 26 2009

...STRONG THUNDERSTORM MOVING ACROSS PARKLAND...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARKLAND...MOVING SOUTHEAST AT 5 MPH.

THIS STORM WILL AFFECT...

SANDALFOOT COVE...
PARKLAND...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS OF 40 TO 50
MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND
GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

LAT...LON 2638 8023 2631 8016 2628 8028 2634 8030
TIME...MOT...LOC 1827Z 331DEG 3KT 2634 8025

TINGLER

The radar

The Miami radar (KAMX), 73 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Broward

When
May 26, 1:45 PM EST
Where
Broward County, 3.31 mi WSW of Coral Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
26.250, -80.269

Hail the size of pennies was reported on 106th Way in Coral Springs.

Hail, Miami-Dade

When
May 26, 2:00 PM EST
Where
Miami-Dade County, 2.53 mi SSW of Miami Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
25.889, -80.321

Nickel to quarter sized hail was reported with a passing thunderstorm in Hialeah.

Thunderstorm Wind, Broward

When
May 26, 2:20 PM EST
Where
Broward County, 7.53 mi W of Lauderdale Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.151, -80.321

A report was received via the NWS chat of an estimated wind gust of 60 mph along with hail the size of pennies.

Thunderstorm Wind, Broward

When
May 26, 2:25 PM EST
Where
Broward County, 6.38 mi WNW of Davie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.108, -80.324

The Davie Police Department reported trees down near SW 131 Ave and 9th Place. County wide, 3,168 homes and businesses lost power from these afternoon thunderstorms according to Florida Power and Light.

Hail, Broward

When
May 26, 2:40 PM EST
Where
Broward County, 4.13 mi NW of Davie
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
26.107, -80.282

An off-duty NWS employee reported penny sized hail at the intersection of Interstate 595 and Nob Hill Rd.

Hail, Glades

When
May 26, 4:45 PM EST
Where
Glades County, 18.84 mi NE of Lakeport
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
27.139, -80.889

Glades County SO reported hail the size of nickels along with winds of around 50MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174316, 174318, 174319, 174322, 174321, 174323.